A Non-Profit Drug & Alcohol Rehab Referral & Placement Service
Let Us Help You. Call Now. 800-683-3270

Adderall Withdrawal Symptoms You Could Experience

Adderall withdrawal is not an easy condition to weather. The symptoms caused by abruptly stopping an amphetamine routine––or recreational amphetamine abuse––can be dangerous and, according to the NCBI, these symptoms, “in particular intense craving, may be a critical factor in leading to relapse to amphetamine use.” It is important to be aware of the withdrawal symptoms you could experience and how best to cope with them.

Anhedonia

Anhedonia, or the “inability to feel pleasure”, is a common symptom caused by Adderall withdrawal (NIDA for Teens). When abused, the drug causes an increase in dopamine that affects the brain, causing euphoria. Over time, this euphoric effect can become harder and harder to obtain, and many abusers of the drug will take higher doses to achieve it.

adderall effects

High doses of Adderall can cause euphoria.

When a person stops taking the drug completely, the body responds this way because it is not receiving the stimulation from Adderall anymore, and it can no longer feel pleasure from the things which used to cause a normal spike in dopamine and other neurotransmitters involved in this feeling. For at least a few weeks (if not longer), it may be hard for you to get the pleasure you once did from the things you used to enjoy. Over time, though, these feelings will return. In the meantime, the best way to cope is to attend a therapy or counseling regimen and realize the limitations caused by your withdrawal syndrome.

Depression

Many individuals become severely depressed when they stop taking Adderall after using or abusing it for a long time. This can be dangerous, and it is the reason the NLM warns, “Do not stop taking dextroamphetamine and amphetamine without talking to your doctor, especially if you have overused the medication.” Depression can lead to suicidal thoughts among other dangerous side effects, and individuals going through withdrawal should not be refused treatment with therapy and medication, even though their depression may only be temporary.

This condition, unfortunately, can last for a long time. Depression caused by stimulant withdrawal is often long and drawn out causing, individuals to require treatment and a safe place to stay. If you do not decide that inpatient treatment is necessary for you, stay with a friend or family member to ensure that someone is watching out for you, especially in case your depression begins to worsen over time.

Fatigue

Exhaustion and fatigue are likely to occur in the first few days after you stop abusing or taking Adderall. This is often known as the crash period and individuals sleep for a long time as their bodies are adjusting to the change of no longer receiving the stimulant effects of alcohol. However, even after this initial phase of sleeping constantly begins to wear off, many Adderall users notice that this symptom lingers and will continue to feel fatigued for several weeks.

Sleep Problems

It will be very difficult for you to keep a normal sleep schedule, especially during the first few weeks of withdrawal. Many individuals sleep for a long time at the start of the syndrome, but insomnia can occur later on. This is sometimes the result of “vivid, unpleasant dreams” caused by amphetamine withdrawal, but you will struggle with your sleep schedule in general (AGDH). Part of this is because Adderall causes a decrease in sleep, and the body’s ability to regulate this function will need to be relearned.

Increased Appetite

Similarly, many individuals who use or abuse Adderall notice that they do not feel the need to eat as much or as often. Once they go through withdrawal, their appetites will increase again. This is normally not a dangerous symptom, although it can lead to some weight gain. Still, many individuals become malnourished as a result of Adderall abuse, so carefully managed weight gain can be necessary during this time.

Irritability and Anxiety

As a result of the symptoms listed above, you will likely experience a certain amount of irritability and grouchiness. This can make it difficult to be around others for a while. Also stopping the drug when you are still dependent causes anxiety, often because you will feel like you still need to be taking it. It is important to try your best to remember that these are side effects of your withdrawal and to participate in calming activities (reading, taking a bath, etc.) when you begin to feel particularly irritable or anxious.

Cravings

Cravings for Adderall can become incredibly intense. Like with all stimulant drugs, the desire for the prescription medication can linger for several months after you stop taking it. In some cases, individuals even experience sudden cravings after being triggered by some object or person. These can occur for a long time after cessation of use, one of the reasons why it is so important to attend addiction treatment if you have been abusing Adderall.

Psychosis

In some cases, individuals who have been abusing Adderall intensely and for a long period of time experience psychotic symptoms, often around the same time they start withdrawing from the drug. These can last for a few days, but they are extremely severe. Anyone who begins experiencing them should seek treatment immediately. These may include:

  • Severe paranoia
  • Hostility
  • Violent tendencies
  • Homicidal and suicidal thoughts
  • Unexplained anger
  • Hallucinations
    • These are often auditory and visual, though some individuals experience the tactile sensation of bugs burrowing under the skin in the same way cocaine and methamphetamine addicts do.
  • Delirium
  • Self-absorption
  • Picking at the skin

Noticing any of these symptoms is a cause for alarm. You may need to attend inpatient treatment for a few days, and the clinicians there may even need to restrain you, especially if you become a danger to yourself and others.

The symptoms of Adderall withdrawal can be managed in detox treatment, and in most cases, it is important to taper the drug or receive some sort of pharmaceutical and/or therapeutic treatment method during this time. While Adderall withdrawal can be long, intense, and even frightening, with the right treatment, you can eventually return to your old self.

Pin It on Pinterest

Share This